Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 247, NWS Lubbock, TX

September 17, 2017Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 17, 2017, 4:07 PM CDT for Parmer County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 4:07 PM CDT (21:07 UTC)
Expired
Sep 17, 2017, 4:30 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 75 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 3:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS54 KLUB 172107
SVRLUB
TXC369-172130-
/O.NEW.KLUB.SV.W.0247.170917T2107Z-170917T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
407 PM CDT SUN SEP 17 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Parmer County in the Panhandle of Texas...

* Until 430 PM CDT

* At 407 PM CDT, a severe thunderstorm was located near Bovina,
  moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs...siding...windows and vehicles. Expect 
           wind damage to roofs...siding and trees. 

* Locations impacted include...
  Friona, Bovina and Rhea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10253 3448 10293 3457 10305 3475 10298
TIME...MOT...LOC 2107Z 222DEG 35KT 3457 10296 

HAIL...1.50IN
WIND...60MPH
 
$$

MCZ
1 follow-up statement
388 
WWUS54 KLUB 172127
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
427 PM CDT SUN SEP 17 2017

TXC369-172136-
/O.EXP.KLUB.SV.W.0247.000000T0000Z-170917T2130Z/
Parmer TX-
427 PM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARMER COUNTY WILL
EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3474 10253 3448 10293 3457 10305 3475 10298
TIME...MOT...LOC 2126Z 222DEG 35KT 3469 10283 

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:57 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 17, 3:57 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
357 PM CDT Sun Sep 17 2017

.DISCUSSION...
Similar to Saturday afternoon, another round of organized convection
was underway this time and could prove more robust given improved
instability and deep layer shear. Surface analysis at 3 PM featured
a stationary front curling NW-SE from near Hereford to Jayton, with
a surface trough aligned from Hereford SW to Carlsbad. Strong
heating along the surface trough should focus the greatest
coverage of storms in this area, with some flourishing likely as
this activity eventually crosses the front. Thanks to a 60+ knot
200 mb jet atop the region, 0-8 km shear of nearly 50 knots with
SBCAPEs around 1500 J/kg will support organized storm modes at
times including supercells. Favorable 0-1 km shear on the cool
side of the front could certainly foster low level mesocyclones
and perhaps a brief tornado. Otherwise, model consensus is for the
brunt of storms to affect the northern half of our CWA through
the evening, before dwindling overnight following the passage of a
subtle trough in cyclonic SW flow.

Monday opens with a transition to deeper westerly flow complete
with a warmer EML. Although most of the operational models are dry
on Monday, data from WPC and various high resolution CAMs support
a small window for storm development in the afternoon, mainly near
the surface trough progged to reside over our western zones. Even
with warming aloft, moisture convergence and favorable lapse
rates aloft do appear to support at least isolated storm development.
By Tuesday, even warmer air from 700-500 mb will advect through in
advance of a shallow upper trough. Stronger westerly flow should
serve to mix a dryline off the Caprock while also pushing highs
well above normal region wide. How well the dryline can convect by
late day is unclear, so we have retained the broad slight chance
PoPs in our Low Rolling Plains counties. Thereafter, the upper flow
will slowly back southwesterly in advance of a longwave trough
progged to occupy the western CONUS by late week. The only change
made to the forecast for late week was to skim back on PoPs across
the eastern half of our CWA in response to meridional flow
focusing farther west and translating much slower to the east into
Saturday. This fits well with energy digging and slowing across the
Desert SW which could open the door to repeated rain episodes
from eastern NM through the TX South Plains - and perhaps regional
flooding events which is not that uncommon this time of year.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Sep 17, 4:01 PM CDT, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
401 PM CDT Sun Sep 17 2017

TXZ021>044-182115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
401 PM CDT Sun Sep 17 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected across
much of the outlook area through late this evening. The strongest
of storms will be capable of producing very large hail to around
baseball size, along with straight line winds near 70 mph. Some
flooding may also accompany this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability of hazardous weather is low at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:13 PM CDTSpecial Weather StatementLUBFloyd32 min
Sep 16, 7:32 PM CDTSpecial Weather StatementLUBChildress28 min
Sep 17, 3:05 PM CDTSevere Thunderstorm WarningLUBBailey25 min
Sep 17, 3:25 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb65 min
Sep 17, 4:42 PM CDTSpecial Weather StatementLUBLamb18 min
Sep 17, 4:58 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb32 min
Sep 17, 5:26 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.